Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 22, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 22, 2016, 3:13 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2016, 3:13 PM MDT (21:13 UTC)
Expired
Aug 22, 2016, 4:15 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3201 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS85 KPUB 222114
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT MON AUG 22 2016
 
COZ081-084-085-222215-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
313 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AIR FORCE ACADEMY...OR 10 MILES NORTH OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...HEAVY RAIN AND
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN COLORADO SPRINGS...AIR FORCE ACADEMY...BLACK FOREST AND
GLENEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3901 10504 3906 10467 3898 10456 3893 10499
TIME...MOT...LOC 2113Z 311DEG 7KT 3899 10484 

$$

LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:11 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 22, 3:11 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT MON AUG 22 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 248 PM MDT Mon Aug 22 2016

Primary near/short range meteorological issues include
qpf...temperatures and storm intensity. Forecast district currently
noting generally above seasonal latter August temperatures in
combination with isolated to scattered shower and thunderstorm
activity(primarily over the western 2/3rds of the forecast district
early this afternoon).

Recent real-time data...computer simulations...PV analysis...and
forecast model soundings indicate that adequate atmospheric moisture
interacting with upper disturbances(per latest PV analysis) and a
northerly surge moving across the forecast district Tuesday will
allow isolated to scattered shower and thunderstorm activity to
continue into at least this evening and then again on Tuesday...with
some of the stronger storms capable of producing locally heavy
rainfall/localized flooding issues as well as hail and gusty wind
potential. As always...WFO Pueblo will continue to monitor closely.

In addition to some gusty surface winds associated with the
northerly surge on Tuesday...anticipate that near to above seasonal
later August minimum and maximum temperatures should continue over
the majority of the forecast district during the next 24 hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 248 PM MDT Mon Aug 22 2016

Broad troughieness/light to modest sw flow aloft will be over the
region during the extended period. Moisture is expected to stay in
place...although some days will be wetter than others. Temperatures
should be on the seasonable side, with a bit warmer temperatures
occurring at the end of the period. Flash flooding issues will be
possible in the mountains, especially across the Hayden Scar.

Tuesday night...

a decent amount of moisture will combine with a weak mid lvl
disturbance along with a frontal boundary moving south over the
plains to bring showers to the region during the evening and late
night time period. Overall best chance of storms in the early
evening appear to be across the central mtn areas with the precip
moving e-ne towards the Denver metro area. With abundant mstr over
the area and weak lift...showers and isold storms will likely last
into the late night time period, especially over the contdvd
region. With lots of clouds over the region, we should see mild
morning lows early Wed morning.

Wednesday...

with upslope in place over the plains, may see quite a bit of
clouds over the plains this day. This will keep temps cool (aoa
80) and may limit instability over the region. Likewise we may not
see all that much precip over the lower elevations during the day.
However, a well defined trough will still be over the 4 corners
and this should allow for quite a bit of showers and storms to
develop over the mtns. As the disturbance moves east along the
CO/NM border, showers and storms will push out onto the plains,
especially across the Spanish Peaks/Raton Mesa region. This
activity will likely last into the early morning hours. Clouds
will likely linger over the region.

Thursday...

Weak forcing will still be over CO aloft on this day. However
simulations still show limited instability over the plains...so
showers and storms once again be mainly relegated to the higher
terrain.

Friday and into the weekend...

Weak flow aloft with baggy troughieness is expected to
continue...although troughieness does not appear to be as well
defined as previous days. Guidance continues to keep moisture over
the region so we will see scattered showers over the higher trrn
with isold to sctd showers over the lower elevations.

Summarizing...

Overall it is likely going to be wet over the mtns during this
period with occasional storms over the plains. Burn scars will an
issue, especially the Hayden Pass scar. Flash Flooding and debris
flows have started with this burn scar as rains over the last few
days have caused debris issues. The ground is saturated and it is
not going to dry out during this period. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 248 PM MDT Mon Aug 22 2016

Generally VFR conditions are expected to continue over the KCOS and
KPUB taf sites into tonight and Tuesday morning as afternoon and
evening storms are projected to remain primarily over higher terrain
locations. KALS has a higher potential of noting shower and
thunderstorm activity into this evening, with brief MVFR conditions
and gusty winds anticipated if storms directly impact the KALS TAF
site.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...77
LONG TERM...HODANISH
AVIATION...77
Hazardous weather outlook, Aug 22, 11:25 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1125 AM MDT MON AUG 22 2016

COZ058>089-093>099-231730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1125 AM MDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING...PRIMARILY
OVER AND NEAR HIGHER TERRAIN LOCATIONS. STORMS TODAY WILL BE SLOW
MOVING...SUPPORTING THE POTENTIAL FOR LOCALLY HEAVY RAIN AND
LOCALIZED FLASH FLOODING...ESPECIALLY FOR AREAS OVER AND NEAR BURN
SCARS. SOME OF THE STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS
TO AROUND 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY OVER THE
REGION...WITH THE BEST CHANCE FOR STORMS OVER AND NEAR THE
MOUNTAINS. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND
WIND GUSTS TO 50 MPH...WITH SOME OF THE STRONGER STORMS ALSO
PRODUCING SMALL HAIL AND LOCALLY HEAVY RAIN.

COOLER AIR WILL MOVE ACROSS SOUTHERN COLORADO AGAIN WEDNESDAY AND
THURSDAY...WHICH COULD BRING SOME LIGHT SNOWFALL OVER THE HIGHEST
MOUNTAIN PEAKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 22, 2:52 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT MON AUG 22 2016

COZ072-076-077-222200-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
252 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
400 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOWARD...OR 58 MILES EAST OF GUNNISON...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH...HEAVY RAIN AND
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOWARD AND SWISSVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3836 10586 3845 10595 3865 10579 3846 10556
TIME...MOT...LOC 2052Z 226DEG 10KT 3844 10585

LW
Special weather statement, Aug 22, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT MON AUG 22 2016

COZ081-084-085-222215-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
313 PM MDT MON AUG 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AIR FORCE ACADEMY...OR 10 MILES NORTH OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...HEAVY RAIN AND
LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN COLORADO SPRINGS...AIR FORCE ACADEMY...BLACK FOREST AND
GLENEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3901 10504 3906 10467 3898 10456 3893 10499
TIME...MOT...LOC 2113Z 311DEG 7KT 3899 10484

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:39 PM MDTAreal Flood AdvisoryPUBRio Grande2 hr
Aug 22, 2:52 PM MDTSpecial Weather StatementPUBFremont68 min
Aug 22, 3:25 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache2 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.